Illinois, 2023

Drought in Illinois, July 1 to 31, 2023

July 1 to 31, 2023 · NWS LOT · 21 events in 21 counties and zones

An abnormally dry start to summer 2023 carried over into July with the majority of the CWA entering the month in a severe drought. However, several noteworthy rain events throughout the month brought a good deal of relief to much of the area.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An abnormally dry start to summer 2023 carried over into July with the majority of the CWA entering the month in a severe drought. However, several noteworthy rain events throughout the month brought a good deal of relief to much of the area. By the end of the month, only a sliver of the CWA remained in a severe drought while elsewhere had improved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1226 AM CDT Sat Jul 1 2023

.UPDATE...
Issued at 906 PM CDT Fri Jun 30 2023

The going forecast appears to be trending along well. Currently in
a bit of a lull activity-wise in the local area as we're now
sitting in between several disturbances. One vort max, analyzed
across northwest Indiana, appears to be responsible for generating
some widely scattered elevated convection just off to the east and
southeast of the forecast area. Suspect that over the coming
hours we may see an expansion of this activity into parts of our
NW Indiana locales as isentropic upglide increases and the 950-700
mb layers begin to saturate a bit.

The next feature of interest appears to be a developing
convectively-augmented MCV in the process of organizing across
extreme NE Kansas which is slated to slingshot northeastward
overnight and into early Saturday morning. While jet forcing won't
be particularly robust, increased moisture and fairly widespread,
broad, large scale ascent should result in a general expansion of
showers and embedded thunderstorms, mainly south of roughly I-80.
Effective/deep layer shear (for elevated inflows) is on the
marginal side for storm organization, but perhaps enough for a few
stronger cores capable of some locally stronger wind gusts and
some small hail.

Carlaw

&&

.SHORT TERM...
Issued at 317 PM CDT Fri Jun 30 2023

Through Saturday night...

A remnant MCV from overnight convection in IA is noted in the
satellite imagery currently shifting eastward into northern IL.
While much of the convection and shower activity associated with
the MCV has dissipated, thick cloud cover has moved into the
area. This has really put a cap on temperatures, especially across
northwestern portions of IL where temperatures have held in the
upper 70s to the low 80s. Farther east into the Chicago metro
area, temperatures were able to warm into the upper 80s before the
thick cloud cover arrived, thus resulting in a more unstable
airmass. As such, we have recently seen a few isolated to widely
scattered showers and storms briefly develop in advance of the
approaching MCV. It is likely these trends will continue for the
next couple of hours before the activity wanes into early evening.
Severe weather is not expected.

As we head into this evening additional thunderstorms are likely
to develop to our southwest across portions of KS into northern MO
as the low-level jet kick up over a surface boundary draped
eastward across the Mid-Mississippi Valley. A favored easterly
movement with this activity is likely to keep the main threat of
these storms and any severe MCS well south of I-80, if not south
of our area altogether tonight through Saturday morning.
Otherwise, we may again see some fog development outside the city
tonight given the light wind and moist low-level environment.

On Saturday afternoon and evening an upper trough now centered
across the Rockies will shift eastward into the Lower and Mid
Missouri Valley. This disturbance is expected to foster more
thunderstorm development into the area later Saturday through
Saturday night. Decent destabilization combined with an increase
in the mid-level southwesterly flow across central IL Saturday
afternoon will also support the threat for severe thunderstorms,
most notably across downstate IL and IN south of I-80. Heavy rain
will also be a notable threat going into Saturday night as
precipitable water values top 1.75" and the potential for some
training storms sets up along the northern periphery of a surface
low and warm front. At the present time, it appears the heaviest
rain threat will be for areas south of I-80.

KJB

&&

.LONG TERM...
Issued at 317 PM CDT Fri Jun 30 2023

Sunday through Friday...

Key Forecast Messages:

* Sunday: Cooler and showery, especially through mid day, with
  rain coverage trending lower in the afternoon. Isolated to
  perhaps widely scattered thunderstorms, mainly inland of Lake
  Michigan in the afternoon

* Sunday night: Trending mainly dry after any lingering isolated
  evening showers end

* Monday and Independence Day: Very warm/hot and moderately humid
  away from the lake with isolated to perhaps widely scattered
  mainly afternoon thunderstorms

* Wednesday into Thursday: Threat for at least scattered
  thunderstorms Wednesday PM, higher uncertainty on Thursday

Fairly potent for this time of year neutral to even briefly
short-wave trough will pinwheel east across the region Sunday
morning through mid afternoon, with large scale forcing peaking in
the morning hours, likely yielding fairly widespread shower
coverage. Very meager mid- level lapse rates and extensive cloud
cover cast uncertainty on appreciable destabilization until
perhaps the afternoon, so coverage of thunderstorms until mid day
will probably remain isolated at most. Despite the surface warm
frontal boundary staying mainly south of the area near track of
weak surface low, air mass will remain moist with good column
moisture, supportive of downpours with heavier showers.

As the short-wave starts to exit east Sunday afternoon, may see
some dry advection from the north near Lake Michigan, with axis
of higher dew points and limited instability relegated farther
inland. Diminishing but sufficient ascent paired with breaks in
clouds enabling the aforementioned limited destabilization could
be enough to pop isolated to perhaps widely scattered thunderstorms
primarily inland of Lake Michigan, with overall highest precip.
coverage shifting south and east. Sunday night looks to trend
tranquil with time as weak high pressure settles overhead,
following decay of any lingering evening showers (and isolated
t-storms south of I-80).

For Monday and Independence Day, a pocket of rather dry air at the
mid-levels will envelop the region amidst weak flow aloft, which
should serve to limit convective coverage at peak heating and
also keep it primarily diurnally driven. Weak waves dropping
east-southeast and breaching of convective temp may be enough to
touch off a couple showers and thunderstorms during the afternoon
hours, perhaps with assistance of lake breeze convergence over the
Chicago metro. Aside from the lower end threat for a few
thunderstorms, both Monday and July 4th will be very warm/hot and
moderately humid (especially Tuesday re. humidity) away from the
lake with low- level thermal progs supporting highs in the upper
80s to around 90/low 90s. For now, some cautious optimism regarding
a quick diurnal decay of any storms lingering into the early
evening hours both days, and hopefully not disrupting fireworks
displays.

More brisk zonal flow driven by a seasonably strong trough digging
in from the northern Plains arriving on Wednesday, plus moisture
pooling near approaching system cold front, looks to result in
best shower and thunderstorm chances of the shortened work week
arriving Wednesday afternoon and evening, with potentially
marginally supportive bulk shear for storm organization.
Uncertainty exists regarding how quickly the cold front will clear
the area to the southeast, which will determine extent of shower
and even thunderstorm chances hanging on into Thursday, especially
southeast. Current signs then point toward a primarily dry and
comfortable end to next work week.

Castro

&&

.AVIATION...
For the 06Z TAFs...

Light winds overnight with some elevated clouds from the storms
over Missouri and Southern Illinois passing overhead. With
nocturnal cooling and dew points in the upper 60s, the main
concern overnight is the potential for reduced visibility at
terminals. Not currently expecting dense fog as was experienced on
Friday morning, but will be closely monitored.

The next system moves into the Chicagoland area after 18Z. Light
rain is expected and risk for isolated thunderstorm near the
terminals is possible. As cells approach terminals, there is a
chance for MVFR cigs to develop. With the potential that MVFR cigs
may be intermittent, it made for lower confidence enough to leave
it at SCT in the TAF. Lastly, winds will be predominantly out of
the southwest in the lead up to the rain; however, higher res
models are trying to depict a lake breeze that develops around 20Z
that looks like it could reach the terminals. Confidence is low
on the exact timing of the winds switching over.

Showers continue after 00Z on Saturday evening. Higher confidence
in more sustained northeasterly winds after 00Z. As the warm front
lifts northward Saturday night, better chances for thunderstorms
at the terminal, but with uncertainty in exact timing it was left
in a PROB30 group.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 30, 1:19 PM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
219 PM CDT Fri Jun 30 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
219 PM CDT Fri Jun 30 2023 /319 PM EDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Fog Risk.

DISCUSSION...

Isolated to widely scattered thunderstorms are possible, a few of
which may produce some locally strong gusty winds.

Some fog is possible again tonight, mainly west and south of
Chicago. Any fog will dissipate by mid-morning on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday through Thursday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters activation is unlikely through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 30 to 40 mph.

LMZ740>745-011930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
219 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday through Thursday...
  Limited Thunderstorm Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, La Salle

When
July 1, 12:00 AM CST to July 11, 7:00 AM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Grundy

When
July 1, 12:00 AM CST to July 11, 7:00 AM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, De Kalb

When
July 1, 12:00 AM CST to July 11, 7:00 AM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Central Cook County

When
July 1, 12:00 AM CST to July 11, 7:00 AM CST
Where
Central Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, Southern Cook County

When
July 1, 12:00 AM CST to July 11, 7:00 AM CST
Where
Southern Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, McHenry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Lake

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Northern Cook County

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Northern Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, Kane

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Kane forecast zone
Reported by
Drought Monitor
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Du Page

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Du Page forecast zone
Reported by
Drought Monitor
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Northern Will County

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Northern Will County forecast zone
Reported by
Drought Monitor
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Drought, Eastern Will County

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Drought Monitor
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Drought, Southern Will County

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Southern Will County forecast zone
Reported by
Drought Monitor
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Drought, Livingston

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, Kankakee

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Kankakee forecast zone
Reported by
Drought Monitor
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Drought, Ford

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Ford forecast zone
Reported by
Drought Monitor
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Drought, Iroquois

When
July 1, 12:00 AM CST to July 18, 7:00 AM CST
Where
Iroquois forecast zone
Reported by
Drought Monitor
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Drought, Boone

When
July 4, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Winnebago

When
July 4, 12:00 AM CST to July 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Drought, Lee

When
July 4, 12:00 AM CST to July 18, 7:00 AM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Ogle

When
July 4, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ogle forecast zone
Reported by
Drought Monitor
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126572, 1126573, 1126574, 1126575, 1126576, 1126577, 1126578, 1126581, 1126582, 1126583, 1126584, 1126585, 1126586, 1126588, 1126589, 1126590, 1126591, 1126568, 1126569, 1126570, 1126571.